While vitamins can help prevent certain chronic diseases later in our life, having too much vitamins can lead to a condition called Hypervitaminosis or vitamin toxicity. Know warning signs, treatment and causes.
Vitamins and minerals perform crucial functions in the body and are needed for normal cell function, growth, and development. While we get vitamins from our daily diet, in cases of nutritional deficiencies, supplementation is necessary and is prescribed by your medical expert. While vitamins can help prevent certain chronic diseases later in our life, having too much vitamins can lead to a condition called Hypervitaminosis or vitamin toxicity. It occurs when the storage levels of vitamins are abnormally high and which can in turn lead to toxic symptoms and adverse effect on the health. Hypervitaminosis is more common due to presence of too much fat-soluble vitamins like Vit A, D, E or K because they aren’t excreted through urine. Depending on the type of hypervitaminosis, people experience difference symptoms of excess vitamins in their body.
What is hypervitaminosis
“Hypervitaminosis is a condition in which there is excess amount of vitamin in our body. This produces symptoms in body either by direct effect or indirectly by other electrolytes (like hypercalcaemia) in Vitamin D intoxication. Usually, hypervitaminosis is due to excess fat-soluble vitamin (A,D,E,K) and less likely due to water soluble vitamins (Vit B and C) because these are excreted through urine,” says Dr. Bir Singh Sehrawat, Director & HOD, Gastroenterology, Marengo QRG Hospital Faridabad.
Who’s more at risk of hypervitaminosis
The person who has excess fat in body like an obese person is at risk. Children and elderly over 65 years who are on chronic supplementation of Vitamin D therapy due to some bone related problems are also at risk.
Symptoms of hypervitaminosis
Most of the symptoms are related to excess amount of vitamin A and D. Dr Sehrawat opened up on symptoms of different types of hypervitaminosis.
Symptoms of hypervitaminosis A
Vitamin A excess can cause diplopia, nausea, vomiting, headache, muscle and joint pain, and liver dysfunction.
Symptoms of hypervitaminosis D
Vitamin D intoxication causes hypercalcaemia which cause mental changes like depression, headache, lethargy, drowsiness, gastrointestinal symptoms (nausea, vomiting, constipation and colicky episode of abdomen pain), cardiac dysfunction (arrhythmia, palpitations, chest pain and sudden cardiac arrest), renal symptoms like increased frequency of urine, nephrocalcinosis and dysfunction of renal test.
Symptoms of hypervitaminosis E
Vitamin E intoxication can cause impairment of vitamin K function which may lead to increased chances of bleeding and decreased immune function that makes you more susceptible to an infection.
Symptoms of hypervitaminosis K
Vitamin K intoxication is rare but can produce haemolytic anaemia, jaundice etc.
Treatment of hypervitaminosis
“Patient is treated accordingly to type of hypervitaminosis with decrease in the intake of vitamin and increase in excretion through urine. Hypervitaminosis A is managed conservatively and the aim is to decrease the intracranial pressure with diuretics specially Acetazolamide. Vitamin D intoxication is treated with aim of lowering of calcium level with IV fluid, loop diuretic and calcium lowering drugs like calcitonin nasal spray and bisphosphonate. If Vitamin E intoxication causes bleeding, then it needs treatment with Vitamin K or FFP, otherwise it can be managed with decreased intake of Vitamin E. Similarly, Vitamin K intoxication is managed with Vitamin K antagonist like warfarin if it causes bleeding or severe jaundice,” says Dr Sehrawat.